Gastroenterology Community
Severe upper stomach pain that mimics pancreatitis
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Severe upper stomach pain that mimics pancreatitis

I hope someone out there can help me.  For 14 years, I have suffered abdominal attacks in my diaframe very high up in the area between my rib cages.  The pain mimics pancreatic pain.  The pain is so horrible that I almost wish I could die.  It usually lasts 20 to 30 minutes, but can be longer. I am paralized during these attacks & can't move. They usually occur 4 to 6 times a year with milder attacks in between the more serious attacks.  Lately, they are becoming more frequent.  I've gone to the ER 4 or 5 times over the years.  The second trip to the ER, I was told I had the symptoms of a gallbladder attack & within a weeks, had my gallbladder removed.  There wasn't a single stone found, and two weeks later, I had another severe attack at work minutes after taking my first Vicodine ever, for shoulder pain.  My co-workers thought I was having a heart attack.The Dr. said I might have a hiatal hernia & gave me Nexium.  The attacks continued for 9 more years. Then during a very severe attack 6 years ago, my family took me to the ER & I was definitely diagnoised with pancreatitis for the first time.  However, after endless tests of every kind during the past 5 years during & after very similar attacks, my pancreas appears healthy & no other cause can be found.  I recently had an ultrasound, colonoscopy & endoscopy due to a bout of diverticulos 3 months ago but again, no problem found.  I do have a hiatal hernia but it isn't severe & shouldn't be the cause of my pain.  I don't have ulcers. I have noticed, that about half the time that I have attacks, I had taken Vicodine or another pain medication for my degenerative disk an hour or so before.  Once, I was eating a grapejuice bar.  It seems as though many things can trigger attacks. Sometimes, I just feel strange after eating & know that I might have an attack.  Every Dr. tells me that the pain medication shouldn't cause these attacks & even though I once had pancreatitis, they don't think this is the cause.  My Dr., who I like very much, has explored the possibility of anxiety or my personality type.  However, most of my anxiety in life, is the result of these attacks. I'm afraid to plan outings or vacations because of the probability of an attack.  I've even gotten to the point of being affraid of eating because there might be some foods that trigger attacks.  I don't drink alcohol or smoke, so I know these things can't be the cause.  My Dr. gave me a Bentyl 10 MG Rx, & told me that during the next attack, to take one tablet & an Ativan tablet & to call him & go to the ER.  He didn't prescrible regular usage of Bentyl though, which I thought was more for IBS.  I usually have to wait a couple of hours at the ER before they see me & then the attack is over. Please, does anyone have a similar problem or can make a suggestion?  I am desperate!
Related Discussions
2 Comments Post a Comment
Blank
Avatar_f_tn
I have the same symptoms but I havent been diagnosed with pancreatitis. My uncle and aunt both told me at different times to drink cabbage juice and or aloe juice.... Now all I've done is cut the cabbage in quarters and put it in the juicer with an apple and carrot to sweeten it up. Unless it's in my mind, it seems to be helping... As for the aloe juice, I usually get it from my local grocery store, it even comes in mango flavor and they're both pretty tasty. Don't let the aloe pieces scare you, it's good
Blank
Avatar_f_tn
Donna, you could be experiencing spasms of the common bile duct which can mimic a gallbladder attack. If that's what's going on, any intake of a narcotic-based med can raise the pressure in the duct and bring on an attack. It sounds like the Vicodin might be triggering raised pressures and attacks.

The condition is typically known as SOD, sphincter of Oddi dysfunction, and it can be very debilitating. And when the sphincter spasms it can cause a backup of pancreatic fluids and bile and can result in pancreatitis. If you have another attack and go to the ER or see your doc, make sure they check your liver and pancreatic enzyme levels within 12 hours of an attack because the levels will rapidly fall.

You might also want to follow a low fat diet. There are people who have problems with handling fat after GB surgery and the presence of fat in the diet can sometimes result in spasms.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_n_tn
Blank
cnoevl21
168348_tn?1379360675
Blank
ChitChatNine
1530171_tn?1418143903
Blank
TheLightSeeker
London, ON
140029_tn?1393301742
Blank
Matthew007
UT
329165_tn?1412685860
Blank
Smiley2000
Australia